Arkansas, 2016

Damaging Wind in Arkansas, May 10, 2016

May 10, 2016 · NWS MEG · 1 event in 1 county or zone

A passing upper level disturbance triggered a line of thunderstorms. A few of the storms were capable of damaging winds during the overnight hours of 9/10 May.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A passing upper level disturbance triggered a line of thunderstorms. A few of the storms were capable of damaging winds during the overnight hours of 9/10 May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 9, 10:30 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, May 9, 10:30 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1130 PM CDT MON MAY 9 2016

.DISCUSSION...

UPDATED FOR AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 937 PM CDT MON MAY 9 2016/

POTENT 500 MB SHORTWAVE PIVOTING FROM THE SOUTHERN PLAINS INTO
THE MID MISSISSIPPI VALLEY TONIGHT. A 50 KT MID LEVEL JET MOVING
INTO THE MIDSOUTH WHILE AN INCREASING LLJ FEEDS MOISTURE INTO THE
REGION. RIGHT NOW WE ARE WATCHING A COUPLE OF AREAS. FIRST IS A
CLUSTER OF STORMS ACROSS NORTHERN ARKANSAS. A BOW ECHO THAT IS NOW
MOVING ACROSS NORTHERN DUNKLIN. TRAILING THIS BOW ECHO CELLS ARE
TRAINING AND PRODUCING SOME HEAVY RAIN. CONCERNED ABOUT POSSIBLE
FLASH FLOODING ACROSS NE AR OVER THE NEXT FEW HOURS.

ALSO WATCHING ANOTHER AREA OF DEVELOPMENT FURTHER SW OF KLIT WHICH
HAS BEEN INCREASING OVER THE PAST FEW HOURS. THIS SHOULD PUSH
NORTHEAST INTO THE AREA WHILE FORMING INTO SOME SORT OF BROKEN
LINE...WEST OF THE MS RIVER AFTER MIDNIGHT...ACCORDING TO THE
LATEST HIRES DATA. DAMAGING WINDS CONTINUE TO BE THE MAIN THREAT
OVERNIGHT THOUGH LOW LEVEL SHEAR IS QUITE HIGH AND AN ISOLATED
TORNADO IS POSSIBLE.

FORECAST IS IN GOOD SHAPE. INCREASING POPS OVER THE DELTA SW OF
MEMPHIS OVERNIGHT.

SJM

PREV DISCUSSION... /ISSUED 346 PM CDT MON MAY 9 2016/

TEMPERATURES ARE A BIT COOLER THAN EXPECTED TODAY ACROSS THE
MIDSOUTH. MOST OF THE AREA HAS ONLY MANAGED TO CLIMB INTO THE LOW
70S. AFTERNOON HIGHS SHOULD BE MOSTLY IN THE 73 TO 77 DEGREE
RANGE. MEMPHIS IS THE WARMEST LOCATION...A FEW ROGUE RAYS OF
SUNSHINE MUST HAVE POKED THROUGH THE OVERCAST SKY...CAUSING THEM
TO JUMP UP TO 77 DEGREES AT 3PM.

INSTABILITY HAS ALSO BEEN SUPPRESSED TODAY DUE TO ABUNDANT CLOUD
COVER. EVEN WITH DEW POINTS IN THE LOW TO MIDDLE 60S WE HAVE ONLY
BEEN ABLE TO EEK OUT 300-400 J/KG OF CAPE IN EAST ARKANSAS WHERE
IT IS CURRENTLY MOST UNSTABLE. AS A RESULT...SEVERE WEATHER IS
NOT EXPECTED THIS AFTERNOON...AND EVEN LIGHTNING IS IN QUESTION.
HOWEVER THINGS ARE STILL EXPECTED TO BECOME ACTIVE TONIGHT.

CONFIDENCE IS INCREASING ON THE FORECAST OF SEVERE STORMS
TONIGHT. WE WILL HAVE TO WAIT FOR DYNAMIC SUPPORT FOR SHOWERS AND
THUNDERSTORMS TO STRENGTHEN. A WELL DEFINED SHORTWAVE TROUGH CAN
BE SEEN IN WATER VAPOR IMAGERY MOVING ACROSS WEST OKLAHOMA. THIS
FEATURE IS EXPECTED TO RAPIDLY MOVE ACROSS THE PLAINS
TONIGHT...APPROACHING THE MISSISSIPPI RIVER BEFORE SUNRISE. IT IS
EXPECTED TO ATTAIN A STRONG NEGATIVE TILT BETWEEN SUNSET AND
MIDNIGHT. A 100KT UPPER LEVEL JET WILL BE SITUATED TO OUR
SOUTHWEST...PLACING MUCH OF THE MIDSOUTH IN THE LEFT EXIT
REGION...BUT THIS FEATURE MAY BE A BIT TOO FAT AWAY FOR ANY
SIGNIFICANT CONTRIBUTION TO THE SEVER THREAT. NEVERTHELESS IT IS
NOT A LIMITING FACTOR FOR SEVERE WEATHER. MORE
IMPORTANTLY...DIFLUENT FLOW IN THE UPPER LEVELS SHOULD HELP
MAINTAIN UPDRAFTS. EVEN LOWER IN THE ATMOSPHERE...A 45-50KT 850
LLJ IS EXPECTED TO DEVELOP EARLY TONIGHT AND SHIFT ACROSS THE AREA
THROUGH THE NIGHT. A SECONDARY LLJ OF SIMILAR STRENGTH IS EXPECTED
TO MOVE INTO EAST ARKANSAS BY 12Z...WEAKENING AFTER SUNRISE. AS
THE TROUGH ATTAINS A STRONG NEGATIVE TILT IT SHOULD BE EASY TO
TRANSFER SOME OF THAT ENERGY TO THE SURFACE. DAMAGING WIND WILL BE
THE GREATEST THREAT...ALONG WITH ISOLATED SHORT LIVED TORNADOES.

TOMORROW...THUNDERSTORMS MAY RE DEVELOP IN THE AFTERNOON...BUT IF
CLOUDS HANG AROUND LIKE TODAY DEVELOPMENT MAY BE LIMITED. TOMORROW
AFTERNOON STORMS WOULD BE ONCE AGAIN MAINLY DRIVEN BY HEATING
INDUCED INSTABILITY. DEW POINTS WILL BE A LITTLE HIGHER THAN
TODAY...IN THE MIDDLE TO UPPER 60S...SO EVEN TEMPERATURES IN THE
MIDDLE 70S MAY BE ENOUGH FOR CONVECTION.

WEDNESDAY...A WEAK BROAD RIDGE SHIFTS ACROSS THE AREA. A FEW
SHOWERS AND WEAK THUNDERSTORMS MAY LINGER IN NORTHERN PORTIONS OF
THE CWA...BUT WE SHOULD SEE A BREAK FROM ANY STRONG OR SEVERE
STORMS. HIGHS MAY CLIMB INTO THE MIDDLE 80S.

WEDNESDAY NIGHT INTO THURSDAY...THE RIDGE WILL SHIFT EAST AND
SOUTHWEST FLOW WILL RETURN TO THE MIDSOUTH. STRONG TO POSSIBLY
SEVERE AFTERNOON THUNDERSTORMS LOOK POSSIBLE. DEWPOINTS WILL
REMAIN ELEVATED WITH HIGHS IN THE LOW 80S.

FRIDAY INTO THE WEEKEND LOOKS DRY WITH COOLER TEMPERATURES
RETURNING. WE MAY SEE A CLIPPER TYPE SYSTEM TRACK TO OUR NORTHEAST
LATE IN THE WEEKEND...BUT CONFIDENCE ON THE EXACT TRACK OF THIS
FEATURE IS LOW. WILL ADVERTISE SLIGHT CHANCE TO LOW CHANCE
POPS...MAINLY IN NORTHWEST TENNESSEE.

30

&&

.AVIATION...

ONE LINE OF SHRAS/TSRAS WILL MOVE THROUGH KMKL FROM 10/06Z-10/07Z
WHILE ANOTHER LINE CONTINUES TO ORGANIZE ACROSS ARKANSAS. THIS
LINE WILL PUSH THROUGH KJBR AND KMEM THROUGH ABOUT 10/09Z. EXPECT
OCNL MVFR/IFR CONDS WITH ANY TSRAS. NOT SURE IF THIS LINE WILL
MAKE IT THROUGH KMKL SO JUST KEPT A VCTS THERE UNTIL 10/10Z. MOST
OF THE ACTIVITY WILL REMAIN NORTH OF KTUP WHERE A VCTS WILL
SUFFICE FOR LATER TONIGHT. AFTER THE SHRAS/TSRAS MOVE THROUGH EXPECT
A PERIOD OF MVFR CIGS THROUGH ABOUT MID MORNING ON TUESDAY.
EXPECT SOUTH WINDS AT 10-15 MPH WITH HIGHER GUSTS THROUGH EARLY
TUESDAY EVENING...THEN DIMINISHING WINDS.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 9, 8:13 PM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
913 PM CDT MON MAY 9 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-110415-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
913 PM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT FOR AREAS
ALONG AND WEST OF THE MISSISSIPPI RIVER...WITH THE HIGHEST THREAT
IN NORTHEAST ARKANSAS. THE PRIMARY SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS AND ISOLATED TORNADOES. LOCALIZED FLASH FLOODING IS
ALSO POSSIBLE MAINLY ACROSS NORTHEAST ARKANSAS AND THE MISSOURI
BOOTHEEL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS ALSO A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING ACROSS NORTHERN PORTIONS OF THE MID SOUTH. DAMAGING
WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS.

THERE WILL BE AN ADDITIONAL POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY ACROSS PORTIONS OF THE
MID SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF THE MID SOUTH
TONIGHT AND CONTINUING AT TIMES THROUGH THE REMAINDER OF THIS
WEEK.

SJM

In the hours before

Local storm report, May 9, 8:44 PM CST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
944 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     DALTON                  36.42N 91.15W
05/09/2016                   RANDOLPH           AR   LAW ENFORCEMENT

            A FEW TREES DOWN.

&&

SJM

The radar

The Memphis radar (KNQA), 79 km away, was scanning. The volume nearest the first event began at 06:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Francis

When
May 10, 12:10 AM CST to 12:15 AM CST
Where
St. Francis County, Newcastle to 2.13 mi ENE of Newcastle
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
35.120, -90.700

Large tree down across County Road 320 in Newcastle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633566.